Alabama, 2001

Damaging Wind in Alabama, March 12, 2001

March 12, 2001 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 12, 9:50 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 12, 9:50 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
950 AM CST MON MAR 12 2001

NEW TORNADO WATCH #60 COVERS ALL OF SE MS AND SW AL.  BECOMING
INCREASINGLY CONCERNED ABOUT FAIRLY HIGH HELICITY VALUES IN REGION
OF DEEPLY VEERED BNDRY LAYER WINDS OVER THIS REGION OVER NEXT 3 TO 6
HRS.  UPDATED ZONES ALREADY SENT.  COASTAL MARINE RUNNING A BIT LATE
DUE TO GETTING THE NEW WATCH BOX OUT.  MARINE PACKAGE OUT ASAP.

/05

.MOB...
AL...SMALL CRAFT ADVISORY GMZ650-670.
FL...SMALL CRAFT ADVISORY GMZ655-675.
MS...NONE.

In the hours before

Special weather statement, Mar 12, 12:21 PM CST, 14 minutes before
ALZ039-051>053-MSZ067-075-076-078-079-121900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1221 PM CST MON MAR 12 2001

THE FOLLOWING COUNTIES ARE NO LONGER IN THE TORNADO WATCH...

IN SOUTHEAST MISSISSIPPI...

     WAYNE...PERRY...GREENE...STONE...GEORGE.

IN SOUTHWEST ALABAMA...

     CHOCTAW...MARENGO...CLARKE...WASHINGTON.

THE LINE OF STRONG TO SEVERE STORMS HAS MOVED EAST OF THE THESE
AREAS.  HEAVY RAINS WILL PERSIST OVER SOUTHEAST MISSISSIPPI AND
SOUTHWEST ALABAMA THROUGH MID AFTERNOON.  EVEN THOUGH THE TORNADIC
THREAT HAS ENDED FOR THESE COUNTIES...PERSONS IN THESE AREAS SHOULD
STAY TUNED FOR ADDITIONAL STATEMENTS AND UPDATES FROM THE NAT9IONAL
WEATHER SERVICE CONCERNING THE CONTINUED HEAVY RAINS AND
THE POTENTIAL OF FLOODING OF SMALL STREAMS AND ROADS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
March 12, 12:35 PM CST to 12:37 PM CST
Where
Butler County, Forest Home
Measured
50 kt (58 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -86.833

Trees and power lines were blown down by high thunderstorm winds just south of Forest Home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5235683.